Start with a free trial account for free content every month. Already a subscriber? Sign in.

Toxicology Sessions: Chloral Hydrate OD

Sean Nordt, MD PharmD FAAEM and Stuart Swadron, MD, FRCPC
00:00
09:02
Sign in or subscribe to listen

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

Monitor, Monitor, Monitor. Thats the take home point from this segment by Sean and Stuart.

To view chapter written summaries, you need to subscribe.

Sign up today for full access to all episodes.

Alfred S., M.D. -

Stuart, you can't listen to Sean when it comes to any medications. He is a toxicologist for goodness sake. The only exposure he has to any medication is when there is an adverse event. No one calls Sean to say "Hey, I just used this med and the patient had no side effects."

Kidding aside, when it comes to Chloral Hydrate, there is a large body of literature that shows that under proper monitoring conditions, it out performs many other sedative agents in pediatric patients while equaling or exceeding their safety profiles. This is especially true when comparing it to Midazolam. (Clinical policy: Critical issues in the sedation of pediatric patients in the emergency department, Ann Emerg Med, 2008 Apr;51(4):378-99) The key point though is "with proper monitoring."

There are identical stories of terrible outcomes with every other pediatric sedative agent when used inappropriately or without monitoring.

I will concede it is not my go to oral agent, pentobarbital is much nicer, but I really cannot condemn anyone for using it as their preferred medication.

One important warning I do give the family if their child does get the drug, is that the child will be uncoordinated and less alert for up to 48 hours following sedation.

As always though great job from both of you. Never would have known about the beta blockers with CH toxicity.

Whit F., M.D. -

One point that was emphasized: "if the child is in vtach, use beta blockers and avoid epinephrine." How about just cardioverting the child for starters? I mean, eventually you will have to stabilize that myocardium with a beta blocker, but by the time we set up an esmolol drip that child might be dead. I suppose an irritated myocardium might not like the stimulation of cardioversion, but once you're in vtach it seems like time is very, very short.

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
Episode 140 Full episode audio for MD edition 238:22 min - 100 MB - M4AResumen Mayo 2013 en español Español 80:43 min - 28 MB - MP3EM:RAP 2013 May MP3 81 MB - ZIPEM:RAP May 2013 Written Summmary 857 KB - PDFEM:RAP May 2013 Board Review Questions 635 KB - PDFEM:RAP May 2013 Board Review Questions:Answer Sheet 661 KB - PDF

To earn CME for this chapter, you need to subscribe.

Sign up today for full access to all episodes and earn CME.

4.5 AMA PRA Category 1 Credits™ certified by AAEM

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate